Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 9, 2021, 6:56 PM CDT for Towner County, North Dakota. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2021, 6:56 PM CDT (23:56 UTC)
- Expired
- Aug 9, 2021, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.88 in
- Wind
- 40
County Towner County, ND
The radar
The Minot AFB radar (KMBX), 116 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:16 PM CDT | TORNADO 1 | 5 W Starkweather, ND | A TORNADO TOUCHED DOWN IN NORTHEAST COOLIN TOWNSHIP AND TRACKED INTERMITTENTLY TO THE NORTHEAST FOR ROUGHLY 4 MILES TO AROUND 4 NW STARKWEATHER IN WESTCENTRAL KLINGSTRUP TOWNSHIP /RAMSEY COUNTY/ BY 723 PM CDT. THE TORNADO SNAPPED OR UPROOTED SEVERAL LARGE COTT |
| Aug 9, 7:27 PM CDT | HAIL 1.25 | 2 S Starkweather, ND | QUARTER TO HALF DOLLAR SIZED HAIL FOR A FEW MINUTES. |
| Aug 9, 7:40 PM CDT | TSTM WND GST 50 | 1 Se Hampden, ND | PEAK WIND MEASURED AT A RAWS STATION. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842
WWUS83 KFGF 092356
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
656 PM CDT Mon Aug 9 2021
NDZ006-007-014-015-100030-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
656 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of north central
Benson, southern Towner, southwestern Cavalier and northwestern
Ramsey Counties through 730 PM CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leeds, or 26 miles northwest of Devils Lake, moving northeast at 45
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Churchs Ferry around 700 PM CDT.
Maza around 705 PM CDT.
Cando around 710 PM CDT.
Other locations in the path of this storm include Starkweather and
Calio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4836 9957 4837 9955 4837 9949 4842 9949
4881 9894 4853 9855 4814 9924
TIME...MOT...LOC 2355Z 230DEG 41KT 4832 9935
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
LeeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:29 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 9, 3:29 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 329 PM CDT Mon Aug 9 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 327 PM CDT Mon Aug 9 2021 Weather related impacts are possible through the remainder of the afternoon and evening, possibly into the early overnight hours. A potent upper low is moving into an increasingly moist and unstable environment this afternoon in eastern North Dakota, northwestern and west-central Minnesota. Strong to severe thunderstorms are expected to form this afternoon to the west of the area, then push through the region through early Tuesday morning. Scattered showers are moving out of the Devils Lake Basin at midday, with clearing just to the west. Further south, a boundary is draped along the Highway 200 corridor in North Dakota. This boundary has been pushing to the south through the morning, but is currently stalled; this boundary is expected to lift slowly northward through the afternoon hours. It is along the zone of interaction along this boundary, that we could see severe thunderstorms develop during the mid to late afternoon. Forcing is rather strong thanks to an approaching upper low. Ahead of the low, we are seeing moderate instability with CAPE in the range of 1500 to 2500 J/Kg. For today's severe threat, there will be two different phases of development. Initially, there will be a risk for supercell activity through the Devils Lake Basin and the northern Red River Valley. This will bring the risk of large hail, wind gusts up to 75 mph and possibly a tornado. This phase of the event is expected to be relatively short-lived, with more of a linear mode forming further to the south and east. Once the line forms, the chance for wind gusts looks to be the primary concern, along with a chance for a brief tornado or two. .LONG TERM...(Wednesday through Monday) Issued at 327 PM CDT Mon Aug 9 2021 Quiet and mostly dry weather returns for the long term period. Wednesday through the weekend... Following the early week systems, west-southwesterly flow aloft is expected to shift northwesterly by midweek. The northwesterly flow aloft then looks to persist as an upper level ridge once again builds into the Plains through the weekend. Behind the multiple cold frontal passages from earlier in the week, breezy to windy conditions and cooler temperatures in the 70s to low 80s are expected across the latter half of the week. A few spotty showers will also be possible near the international border on Wednesday with a quick moving trough tracking eastward, north of the border. As we move into the weekend, the ridge aloft is then expected to amplify. This will in turn fuel a gradual warm up back up above normal for the weekend. There are some analogs indicating that by late weekend, the upper ridge will begin to erode and reintroduce more zonal flow to the forecast area. A quick look at cluster analysis does show a quite a high degree of variability between ensembles with regards to the potential for the ridge to weaken, however, and we will continue to monitor these trends moving forward. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Aug 9 2021 Fog has cleared out at midday at all TAF sites. TAFs remain VFR this morning, with MVFR CIGs possible during this afternoon's thunderstorm activity. A cold front is pushing through the region, with strong to severe storms possible this afternoon and evening. Two rounds of thunderstorm activity remain likely, with the early one during the midday and early afternoon hours, and the later round of storms during the late afternoon to early evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Lynch LONG TERM...Rick AVIATION...Lynch
Hazardous weather outlook, Aug 9, 4:22 AM CDT, 14 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 422 AM CDT Mon Aug 9 2021 MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-100930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 422 AM CDT Mon Aug 9 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible 3 PM this afternoon, spreading east through the evening. Damaging winds to 75 mph and hail up to 1.5 inches will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM through the evening. MNZ009-016-017-022>024-027-028-030>032-040-100930- North Beltrami-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 422 AM CDT Mon Aug 9 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Patchy dense fog may impact travel over parts of west central and northwest MN this morning. Scattered severe thunderstorms are possible 3 PM this afternoon spreading east through the evening. Damaging winds to 75 mph and hail up to 1.5 inches will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM through the evening.
In the hours before
Special weather statement, Aug 9, 5:24 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
524 PM CDT Mon Aug 9 2021
NDZ006-014-092300-
Benson ND-Towner ND-
524 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern Benson
and southwestern Towner Counties through 600 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silva, or 46 miles west of Devils Lake, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pleasant Lake around 540 PM CDT.
Other locations in the path of this storm include Knox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4837 9984 4837 9949 4866 9949 4854 9928
4821 9961 4816 9985
TIME...MOT...LOC 2223Z 206DEG 30KT 4821 9987
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJLocal storm report, Aug 9, 6:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 6 ESE ESMOND 48.00N 99.64W
08/09/2021 M1.00 INCH Benson ND PUBLIC
DIME TO QUARTER SIZED HAIL ACROSS NORTHERN HESPER
TOWNSHIP. HAILED OFF AN ON FOR ABOUT 5 MINUTES.
&&
GGUSTLocal storm report, Aug 9, 6:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
646 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 E ESMOND 48.03N 99.63W
08/09/2021 E0.50 INCH Benson ND PUBLIC
PEA TO MARBLE SIZED HAIL FOR 5 TO 10 MINUTES.
&&
GGUSTLocal storm report, Aug 9, 6:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
654 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 8 W CANDO 48.49N 99.38W
08/09/2021 M1.00 INCH Towner ND PUBLIC
DIME TO QUARTER SIZED HAIL REPORTED ACROSS SOUTHEASTERN
ZION TOWNSHIP. NEARLY COVERED THE GROUND.
&&
GGUSTSpecial weather statement, Aug 9, 6:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
656 PM CDT Mon Aug 9 2021
NDZ006-007-014-015-100030-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
656 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of north central
Benson, southern Towner, southwestern Cavalier and northwestern
Ramsey Counties through 730 PM CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leeds, or 26 miles northwest of Devils Lake, moving northeast at 45
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Churchs Ferry around 700 PM CDT.
Maza around 705 PM CDT.
Cando around 710 PM CDT.
Other locations in the path of this storm include Starkweather and
Calio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4836 9957 4837 9955 4837 9949 4842 9949
4881 9894 4853 9855 4814 9924
TIME...MOT...LOC 2355Z 230DEG 41KT 4832 9935
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LeeThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:24 PM CDT | Special Weather Statement | FGF | Pierce | 36 min |
| Aug 9, 5:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 52 min |
| Aug 9, 6:03 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 57 min |
| Aug 9, 6:12 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Towner | 63 min |
| Aug 9, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 31 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.